Home' Australian Pharmacist : Australian Pharmacist March 2014 Contents Australian Pharmacist March 2014 I ©Pharmaceutical Society of Australia Ltd.
CONTINUING PROFESSIONAL DEVELOPMENT
The challenge of applying what you
learn to pharmacy practice!
Knowledge in practice is designed to
be difficult and aims to make you apply
information from articles in this month’s
Australian Pharmacist and other suggested
reading to the questions below, just as
you would for a client/patient. This section
is not meant to be easy. There are no
simple clear-cut answers to the questions.
The standard references listed below may
be of use when answering the questions.
1. Sansom L (ed). Australian Pharmaceutical
Formulary and Handbook, 22nd Ed. Canberra:
Pharmaceutical Society of Australia, 2012.
2. Rossi S (ed). Australian Medicines Handbook. Adelaide:
Australian Medicines Handbook Pty Ltd; 2012.
3. National Prescribing Service [online]. At: www.nps.org.au
4. Merck Manual of Diagnosis and Therapy [online].
5. Product information – available from various
sources, e.g. MIMS, APP Guide or online on
6. Royal College of Pathologists of Australasia. RCPA
Manual [online]. At: www.rcpamanual.edu.au
7. Therapeutic Guidelines Series. eTG complete [CD-
ROM]. Melbourne: Therapeutic Guidelines Limited.
Knowledge in practice
TO ANSWER KNOWLEDGE IN
Answers for Knowledge in practice can only be
submitted online through the PSA members-only
area of the PSA website at: www.psa.org.au
PSA members will receive instant feedback on
the correct answers with an explanation of why
the answer is correct. If you do not have member
access details for the PSA website, you can request
them via a link from the login page.
Question 1. Recurrent
urinary tract infections
Paula, a regular customer, presents a
prescription for cephalexin 500 mg
three times a day. She has a history of
kidney stones and recurrent urinary tract
infections. Her doctor recently prescribed
prophylactic post coital nitrofurantoin
100 mg (to be taken within two hours
of sexual intercourse) and gave her a
‘wait and see’ prescription for cephalexin,
with instructions to start immediately
if she believes she has a urinary tract
infection. She took her first nitrofurantoin
tablet last night, along with a Ural sachet.
This morning, her urine was darkened and
her Multistix-8 urine test strips indicated
a positive reading for blood, protein and
nitrites and a pH of 8.6. Paula has decided
that she needs to take the cephalexin
Of the following, which is the MOST
appropriate advice for Paula?
a) To avoid unnecessary use of antibiotics,
Paula should try treating her UTI with a
course of cranberry tablets before taking
b) She should commence the course of
cephalexin and, once it is completed,
resume the post-coital nitrofurantoin and
Ural as directed.
c) She should repeat the urine test tomorrow
morning and, if the results are still positive,
she should commence cephalexin.
d) The positive reading for protein in Paula’s
urine is of great concern, as it indicates
that she has renal disease – she should
consult her doctor as soon as possible.
Proton pump inhibitors
Additional reference: Tetsuhide I, Jensen RT. Association of
long-term proton pump inhibitor therapy with bone fractures
and effects on absorption of calcium, vitamin B12, iron, and
magnesium. Curr Gastroenterol Rep. 2010 Dec; 12(6):448–57. At:
You are carrying out an HMR for Mr White
(73 years old) who has a history of
hypertension, dyslipidaemia and depression.
A week ago he was diagnosed with gastro‐
oesophageal reflux disease and prescribed
Nexium 20 mg once daily. He is also taking:
ramipril 5 mg daily
hydrochlorothiazide 25 mg daily
aspirin 100 mg daily
simvastatin 40 mg daily
citalopram 40 mg daily.
Which of the following would be the
MOST appropriate recommendation to
include in your HMR report?
a) Recommend patient be prescribed
calcium supplements to reduce the risk of
PPI-induced osteoporosis-related fractures.
b) Recommend patient be prescribed
magnesium supplements to reduce the
risk of PPI-induced hypomagnesaemia.
c) Recommend patient be monitored for
signs of simvastatin toxicity (e.g. myopathy/
rhabdomyolysis). Esomeprazole may increase
serum levels of simvastatin, increasing the risk
of adverse effects, and a reduction in the dose
of simvastatin may be required.
d) Recommend patient be monitored
for signs of citalopram adverse effects
(e.g. fatigue, somnolence, impotence,
insomnia, increased sweating).
Esomeprazole may increase serum levels
of citalopram, increasing the risk of
adverse effects, and a reduction in the
dose of citalopram may be required.
KNOWLEDGE IN PRACTICE
Ready to advance your practice?
Enrol in PSA’s Graduate Diploma of Applied Pharmacy Practice at www.psa.org.au/qualifications
Through successful completion of this activity, the
learner will demonstrate their ability to:
Use readily available information sources to access
and select relevant and up-to-date clinical and
Promote and contribute to the optimal use of medicines
Address primary health needs of patients.
Competency standards (2010) addressed: 4.2 .1,
4.2.2, 4.2.3, 6.1.1, 6.1.2, 7.1.2, 7.1.3, 7.1.4, 7.2.2.
Accreditation number: CAP140303F-G
Links Archive Australian Pharmacist February 2014 Australian Pharmacist April 2014 Navigation Previous Page Next Page